Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 94, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 3:08 PM CDT for Franklin County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 3:08 PM CDT (20:08 UTC)
- Expired
- May 17, 2001, 3:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Franklin County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266
WUUS53 KTOP 172009
SVRTOP
KSC059-172030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 330 PM CDT
* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHEAST OF RANTOUL TO
10 MILES WEST OF RANTOUL...OR FROM 14 MILES NORTHWEST OF PAOLA TO 5
MILES SOUTH OF OTTAWA...MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED...
RANTOUL
PEORIA
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3874 9505 3870 9509 3867 9516 3855 9531
3852 9538 3848 9542 3851 9527 3851 9517
3852 9509 3855 9507What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 AM CDT, 11 hours 8 minutes earlier.
Area forecast discussion, May 17, 4:00 AM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT THU MAY 17 2001 PCPN CHCS MAIN CONCERN...LESSER QUESTION RE. TEMPS. EXPECT CONVECTIVELY INDUCED VORT MAX WRN HIGH PLAINS TO MEANDER OUR WAY THROUGH THE DAY...LIKELY REFIRING CONVECTION...IF INDEED IT EVER DMSHES. AMT OF CLOUDS WILL DICTATE AMT OF COOLING. IN TIME...CLOUDS SLOW TO LEAVE PER PREFERRED ETA MODEL. LITTLE LIFT REMAINS LATE TONIGHT AND FRIDAY BUT CLOUDS SLOWLY DMSH. SFC FNT DIFFICULT TO FOLLOW WITH LARGE COMPLEX TO THE WEST. HOWEVER...LATEST 06Z RUN OF MESO-ETA SHOWS PCPN IN LATER THIS MRNG AS CONVECTIVELY INDUCED VORTICITY MOVES THROUGH AREA. ANOTHER ROUND OF PCPN THIS EVENING...MAINLY SOUTHEAST OF THE TURNPIKE...AS MAIN PTN OF UPPER WAVE MOVES THROUGH. AM BANKING ON SOME DOWNWARD MOTION AND CLEARING PER ETA FORECAST ON FRIDAY. THUS EXPECT TEMPERATURES TO RETURN TO NEAR SEASONAL LEVELS ON FRIDAY. IF CLOUDS LINGER LONGER...THEN TEMPS FRIDAY MAY BE A BIT TOO WARM. .TOP...NONE
In the hours before
Local storm report, May 17, 2:06 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
f
0201 PM LAWRENCE KS .75 INCH HAIL
05/17/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 46 min |
| May 17, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 53 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| May 17, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 67 min |
| May 17, 5:26 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.